Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 8, NWS Honolulu, HI

February 18, 2018Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 18, 2018, 12:40 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 18, 2018, 12:40 PM HST (22:40 UTC)
Expired
Feb 18, 2018, 3:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 80 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 18, 2:17 PM HSTFLASH FLOOD1 Nw Kahaluu, HIAT ABOUT 115PM TODAY FIREFIGHTERS RESPONDED TO A MAN TRAPPED IN HIS VEHICLE BY RISING WATERS NEAR KAMEHAMEHA HIGHWAY AND WAILEHUA ROAD.
Feb 18, 2:17 PM HSTFLASH FLOODWaikane, HIKAMEHAMEHA HIGHWAY IS CLOSED IN BOTH DIRECTIONS DUE TO FLASH FLOODING. POLICE SAY THE HIGHWAY WAS CLOSED BETWEEN WAIKANE VALLEY ROAD AND KUALOA RANCH. HONOLULU FIRE CAPTAIN RECEIVED A CALL ABOUT TRAPPED MOTORISTS NEAR WAIKANE STORE AT ABOUT 110PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 97 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 10.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WGHW50 PHFO 182240
FFWHFO
HIC003-190130-
/O.NEW.PHFO.FF.W.0008.180218T2240Z-180219T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1240 PM HST SUN FEB 18 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 330 PM HST
    
* At 1236 PM HST, radar indicated thunderstorms producing heavy rain 
  along all of windward Oahu, with rain rates between two and three 
  inches per hour making flash flooding imminent. Rising water 
  levels in Waikane and Punaluu streams will likely lead to water 
  covering Kamehameha Highway, and may lead to localized road 
  closures. 

* Locations in the warning include but are not limited to...
  Ahuimanu, Hauula, Waimanalo, Kailua, Maunawili, Kaneohe, Waikane,
  Kaneohe Marine Base, Waiahole, Kahaluu and Kahuku.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 330 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.

LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
      2141 15778 2147 15777 2146 15773 2141 15774
      2131 15765 2126 15770 2130 15772 2128 15775
      2151 15797 2167 15805 2169 15803 2171 15797

$$

Birchard
3 follow-up statements
362 
WGHW70 PHFO 182317
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
117 PM HST SUN FEB 18 2018

HIC003-190130-
/O.CON.PHFO.FF.W.0008.000000T0000Z-180219T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
117 PM HST SUN FEB 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 115 PM HST...radar indicated that thunderstorms continued to 
produce torrential rain across the warned area. Flash flooding is 
expected to begin shortly, and the closure of Kamehameha Highway is 
likely. Oahu Department of Emergency Management reports boulders on 
the roadway, as well as small landslides. 

Locations in the warning include but are not limited to... 

Ahuimanu, Hauula, Waimanalo, Kailua, Maunawili, Kaneohe, Waikane, 
Kaneohe Marine Base, Waiahole, Kahaluu and Kahuku.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 330 PM HST if heavy rain
persists.

LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
      2141 15778 2147 15777 2146 15773 2141 15774
      2131 15765 2126 15770 2130 15772 2128 15775
      2151 15797 2167 15805 2169 15803 2171 15797

$$

Birchard
960 
WGHW70 PHFO 182352
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
152 PM HST SUN FEB 18 2018

HIC003-190130-
/O.CON.PHFO.FF.W.0008.000000T0000Z-180219T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
152 PM HST SUN FEB 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 150 PM HST...radar indicated that thunderstorms continued to 
produce torrential rain across most of windward Oahu. Flash flooding 
is expected to begin shortly, and the closure of Kamehameha Highway 
along the windward side is likely. Extremely heavy rain is also 
slamming the area from Kahaluu to Maunawili, where rainfall rates as 
high as four inches per hour will lead to damaging flooding and 
landslides in flood-prone areas. 

Locations in the warning include but are not limited to... 

Ahuimanu, Hauula, Waimanalo, Kailua, Maunawili, Kaneohe, Waikane, 
Waiahole, Kahaluu and Kahuku.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 330 PM HST if heavy rain
persists.

LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
      2141 15778 2147 15777 2146 15773 2141 15774
      2131 15765 2126 15770 2130 15772 2128 15775
      2151 15797 2167 15805 2169 15803 2171 15797

$$

Birchard
022 
WGHW70 PHFO 190022
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
222 PM HST SUN FEB 18 2018

HIC003-190130-
/O.CON.PHFO.FF.W.0008.000000T0000Z-180219T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
222 PM HST SUN FEB 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 110 PM HST...Kamehameha Highway is closed at Waikane Stream. The 
Honolulu Fire Department reported stranded motorists near Waikane 
Store. Waikane Stream and Waiahole Stream are running very high. 
Heavy rainfall continues along the windward Koolau slopes from 
Waimanalo to Kahuku. This is a very dangerous situation. Avoid 
unnecessary travel to windward Oahu.

Locations in the warning include but are not limited to...
Ahuimanu, Hauula, Waimanalo, Kailua, Maunawili, Kaneohe, Waikane,
Kaneohe Marine Base, Hawaii Kai, Waiahole, Kahaluu and Kahuku.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 330 PM HST if heavy rain
persists.

LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
      2141 15778 2147 15777 2146 15773 2141 15774
      2131 15765 2126 15770 2130 15772 2128 15775
      2151 15797 2167 15805 2169 15803 2171 15797

$$

Kodama

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 18, 10:00 AM HST, 2 hours 40 minutes earlier.

Area forecast discussion, Feb 18, 10:00 AM HST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1000 AM HST Sun Feb 18 2018

.SYNOPSIS...
Moist and unstable conditions will prevail over the state through
Monday, with an upper-level disturbance and a slow-moving surface
trough bringing the threat of thunderstorms and flooding rainfall.
While light winds are expected to continue for the next several
days, the threat of heavy rain will diminish Monday night and
Tuesday as the upper-level disturbance moves away. Light to moderate
east to southeast winds will deliver a few windward showers Tuesday
through Thursday, with the weather potentially becoming wet again by
the end of the week.

&&

.DISCUSSION...
A sharpening trough aloft just W of the islands is combining with
abundant low-level moisture and a nearby surface trough to promote
the development of heavy showers and thunderstorms over the area
this morning. Current radar and satellite loops indicate that the
strongest storms are located over and just N of the coastal waters
from Oahu to Maui, over waters 30-60 miles S and SW of Oahu and
Kauai, and about 150 to 200 miles to the S. The cluster of
thunderstorms to the S has persisted for several hours, and bears
watching, as it is moving on a trajectory that would bring it over
the central part of the island chain later today into tonight.
Meanwhile, strong to severe thunderstorms over Hawaiian Offshore
Waters N of Maui are intersecting portions of the Maui windward
coastal waters. Otherwise, it appears that the best chance for
showers and thunderstorms over land will come this afternoon, as
light winds allow sea breezes to converge.

Conditions are changing fairly rapidly, with storms quickly
developing and weakening in response to passing gravity waves and
outflow boundaries. Spotty moderate to heavy showers are over parts
of the islands from Kauai to Molokai, and A Flash Flood Watch (FFA)
is in effect for the entire state due to the ongoing potential for
extremely heavy rain. A Winter Weather Advisory for the Big Island
Summits is posted in anticipation of deep-layer moisture developing,
potentially producing snow later today through Monday.

The digging upper trough is expected to become a closed low near
Kauai over the next 24 hours, then gradually track ENE and weaken
Monday night and Tuesday. As this occurs, forecast models are
indicating that the greatest convergence and dynamic lift will be
concentrated to the N and NE of the islands. In the low-levels, a
trough currently near the central portion of the island chain is
supporting light winds statewide. The low aloft is expected to
maintain the surface trough and keep light winds over the islands
through Tuesday. The generally easterly low-level flow will favor a
NE direction to the W of the trough axis, and a SE direction to the
E of the trough axis.

Even with guidance indicating the bulk of the action will be just N
of the area, there will enough moisture to trigger (at least)
scattered heavy showers and thunderstorms. Although heavy showers
could develop anywhere at anytime in this regime, the light wind
regime means they are most likely over the coastal waters during
nights and mornings, and over the islands during afternoons and
evenings through Monday. Cold temperatures associated with the
developing low aloft will make the island atmosphere very unstable
as 500 mb temps drop to -16C, maintaining the threat of
thunderstorms through Monday. With this kind of atmospheric profile,
updraft strengths become sufficiently strong to support the
development of small hail and funnel clouds, potentially leading to
locally gusty winds.

The closed mid-level low lifts NE and weakens Monday night and
Tuesday, allowing the atmosphere to become more stable. As an
associated mid-level dry slot moves in from the W, the threat of
heavy rain/thunderstorms will diminish. Light to moderate E to SE
winds are expected through Thursday as a surface high will be
centered to the distant NE, and the trough drifts and lingers to the
NW of the islands. This is expected to lead to mainly windward
shower activity for the midweek period, but winds may be light
enough to allow for a few afternoon leeward showers. Forecast
guidance shows yet another deep mid/upper trough developing W of the
islands later in the week, which could bring more wet and unstable
weather to the islands into next weekend.

&&

.AVIATION...
A N to S surface trough near Oahu will move W slowly as a N to S
trough aloft digs SE slowly.

The trough aloft will keep the atmosphere unstable, so thunderstorms
are possible across the area. There will be gentle SE winds over the
E half of the area and gentle NE winds over the W half. The
generally easterly flow will keep clouds and showers focused over
mainly E sections, but MVFR and isolated IFR conditions will be
possible anywhere with thunderstorms. AIRMET SIERRA remains in
effect for MTN OBSC over E sections.

The trough aloft will make turbulence likely. AIRMET TANGO remains
in effect for turbulence aloft.

The trough is also producing layered middle and high clouds. Light
icing will be possible in these clouds .

&&

.MARINE...
Scattered strong thunderstorms and locally heavy downpours will
continue over most Hawaiian waters through Monday. Expect reduced
visibilities, locally gusty winds, frequent lightning, and the
possibility of small hail and/or waterspouts in the strongest
thunderstorms.

Small northwest swells will continue through early Tuesday, with
surf remaining well below advisory level along north and west facing
shores. However, a longer period west-northwest swell is expected to
spread down the island chain starting late Tuesday, which may cause
surf to approach advisory level along some north and west facing
shores Wednesday, especially Kauai and Niihau. This swell will
gradually subside Thursday, but a reinforcing west-northwest swell
is expected Thursday night, before it, too, fades Friday into next
weekend.

A long fetch due to the flow around a surface high over the
northeastern Pacific will send a short-period east swell into the
local waters through Monday. This swell will increase through Monday
night, with surf likely reaching the HSA threshold of 8 feet along
most east facing shores Tuesday. This east swell may subside
slightly Wednesday, but increase again Thursday and remain elevated
into next weekend.

Seas may increase to around 10 feet over most windward waters
starting Wednesday due to the combination of west-northwest and east
swells, and local wind waves. A Small Craft Advisory may be needed
through the end of the work week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 PM HST Monday for all islands.

Winter Weather Advisory until 6 PM HST Monday for Big Island
Summits.

&&

DISCUSSION...Birchard
AVIATION...Donaldson
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 2:26 PM HSTSpecial Marine WarningHFO49 min
Feb 17, 4:33 PM HSTSpecial Marine WarningHFO42 min
Feb 17, 5:11 PM HSTSpecial Marine WarningHFO64 min
Feb 17, 6:41 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 17, 6:56 PM HSTSpecial Marine WarningHFO49 min
Feb 17, 6:58 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 17, 7:33 PM HSTSpecial Marine WarningHFO57 min
Feb 17, 8:29 PM HSTSpecial Marine WarningHFO91 min
Feb 17, 8:52 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 17, 9:25 PM HSTFlash Flood WarningHFOHonolulu3 hr
Feb 17, 9:53 PM HSTSpecial Marine WarningHFO52 min
Feb 18, 12:05 AM HSTFlash Flood WarningHFOHonolulu3 hr
Feb 18, 2:58 AM HSTFlash Flood WarningHFOHonolulu2 hr
Feb 18, 4:01 AM HSTSpecial Marine WarningHFO59 min
Feb 18, 5:21 AM HSTSpecial Marine WarningHFO54 min
Feb 18, 9:51 AM HSTSpecial Marine WarningHFO114 min
Feb 18, 11:42 AM HSTSpecial Marine WarningHFO2 hr
Feb 18, 11:47 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 18, 11:54 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 18, 12:03 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 18, 12:26 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 18, 12:39 PM HSTFlash Flood WarningHFOKalawao6 hr
Feb 18, 1:04 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 18, 1:51 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.